Electron. J. Diff. Eqns., Vol. 2007(2007), No. 135, pp. 1-13.

Spectral stability of undercompressive shock profile solutions of a modified KdV-Burgers equation

Jeff Dodd

It is shown that certain undercompressive shock profile solutions of the modified Korteweg-de Vries-Burgers equation
 \partial_t u + \partial_x(u^3)  = \partial_x^3 u +
 \alpha \partial_x^2 u, \quad \alpha \geq 0
are spectrally stable when $\alpha$ is sufficiently small, in the sense that their linearized perturbation equations admit no eigenvalues having positive real part except a simple eigenvalue of zero (due to the translation invariance of the linearized perturbation equations). This spectral stability makes it possible to apply a theory of Howard and Zumbrun to immediately deduce the asymptotic orbital stability of these undercompressive shock profiles when $\alpha$ is sufficiently small and positive.

Submitted July 17, 2007. Published October 13, 2007.
Math Subject Classifications: 74J30, 74J40, 35Q53, 35P05.
Key Words: Travelling waves; undercompressive shocks; spectral stability; Evans function.

Show me the PDF file (269 KB), TEX file, and other files for this article.

Jeff Dodd
Department of Mathematical, Computing, and Information Sciences
Jacksonville State University, Jacksonville, AL 36265, USA
email: jdodd@jsu.edu

Return to the EJDE web page